Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 239, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 26, 2002, 8:43 PM CDT for Ellis County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 8:43 PM CDT (01:43 UTC)
- Expired
- May 26, 2002, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 173 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 1.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 270143
SVROKC
OKC045-270230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SUN MAY 26 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 930 PM CDT
* AT 841 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15
MILES WEST OF ARNETT...MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE ARNETT
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OVER 60 MPH IS LIKELY
WITH THIS SEVERE THUNDERSTORM.
LAT...LON 3617 10012 3591 10003 3604 9984 3603 9961
3632 9966
SIXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:15 PM CDT, 28 minutes earlier.
Area forecast discussion, May 26, 8:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT SUN MAY 26 2002 UPDATED ZONES SENT TO INCREASE POPS ACROSS MOST OF FORECAST AREA. GENERALLY WENT CATEGORICAL ACROSS THE WESTERN 1/3RD OF OKLAHOMA AND WESTERN NORTH TEXAS...DECREASING FURTHER EAST AND SOUTHEAST. LINE OF STORMS FROM SOUTHERN KANSAS DOWN INTO WEST TEXAS SHOULD MAINTAIN THEMSELVES NEXT FEW HOURS BASED ON AREA RAOBS. 00Z OUN AND FWD SOUNDINGS WOULD BE QUITE SCARY IF WIND SHEAR WERE BETTER. AT ANY RATE...VERY STEEP MID LEVEL LAPSE RATES EVIDENT...SO EXPECT ACTIVITY TO HOLD ITS OWN INTO THE OVERNIGHT HOURS. WITH SUCH STEEP LAPSE RATES...TIME OF YEAR...AND RELATIVELY WEAK SURFACE BASED INVERSIONS EXPECTED...WILL BE MONITORING FOR NON-CONVECTIVE WIND EVENT /HEAT BURSTS/. OTHERWISE...WILL FRESHEN UP HAZARDOUS WEATHER OUTLOOK SHORTLY TO REFLECT CURRENT THINKING/TRENDS. FCSTID = 11 ----------------- THE NEXT FEW DAYS ARE SHAPING UP TO BE RATHER WET ACROSS PARTS OF OK. WITH A MOIST BOUNDARY LAYER IN PLACE AND A RELATIVELY FAVORABLE VERTICAL THERMAL PROFILE FOR SHOWER AND THUNDERSTORM DEVELOPMENT, ONLY MODEST LIFTING WILL BE NECESSARY TO GENERATE RAIN. THE FIRST EPISODE COMES TONIGHT AS STORMS THAT FORM ON THE NM-TX DRYLINE ARE EXPECTED TO DRIFT ACROSS THE PANHANDLE AND INTERSECT THE LOW-LEVEL JET OVERNIGHT IN WESTERN OK. AN MCS MAY EVOLVE, MOST LIKELY OVER NW OK AND MOVE ACROSS THE NORTHERN HALF OF THE STATE LATE TONIGHT. THEN BY MONDAY AFTERNOON/EVENING, THE UPPER LOW, INDICATED IN W/V OVER SOUTHERN CA EARLY THIS AFTERNOON, WILL BRING SYNOPTIC SCALE LIFT TO GENERATE SHOWERS AND STORMS IN THE WEST THAT SHOULD AGAIN SPREAD EAST DURING THE EVENING AND NIGHT. MODEL FORECASTS HAVE BEEN QUITE CONSISTENT IN FORECASTING THIS UPPER LOW TO CUT-OFF FROM THE MAIN FLOW OVER OK MONDAY NIGHT AND MEANDER ACROSS THE STATE INTO THURSDAY. THUS, POPS REMAIN IN THE FORECAST FOR ALL AREAS THROUGH WEDNESDAY, WITH THURSDAY BEING THE TRANSITION DAY. ALTHOUGH PERIODS BEYOND THURSDAY ARE DRY, THE EXIT OF SYSTEMS LIKE THIS OFTEN IS NOT WELL FORECAST BY NUMERICAL MODELS. FCSTID =09 OKC 66 80 67 76 / 40 50 40 40 HBR 65 83 66 77 / 50 40 50 40 SPS 67 84 67 80 / 40 40 40 40 GAG 63 82 63 76 / 70 40 70 40 PNC 65 80 66 76 / 60 70 50 40 DUA 66 82 67 77 / 20 40 40 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 26, 8:36 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SUN MAY 26 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 7 W BUFFALO OK 60 MPH WIND GUST
05/26/02 HARPER PUBLIC REPORT
FMSpecial weather statement, May 26, 8:40 PM CDT, 3 minutes before
OKZ004>048-050>052-TXZ083>090-270700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT SUN MAY 26 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES THOSE LOCATIONS WEST OF A LINE
EXTENDING FROM PONCA CITY...TO OKLAHOMA CITY...TO WAURIKA...TO
ARCHER CITY TEXAS. IN ADDITION TO THE CITIES ALREADY LISTED...THIS
RISK AREA INCLUDES ENID...WOODWARD...WEATHERFORD...LAWTON...AND
ALTUS IN OKLAHOMA. IN TEXAS...IT INCLUDES THE CITIES OF WICHITA
FALLS...VERNON...QUANAH...AND SEYMOUR.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOW
THROUGH 2 AM.
IMPACTS...
HAIL LARGER THAN GOLFBALLS AND WIND GUSTS OVER 65 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS. THIS WOULD RESULT IN DAMAGE TO
AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL...AND TO
OUTBUILDINGS...TREES...AND FENCES FROM DAMAGING WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM NOW UNTIL
2 AM. PERSONS CAMPING OUT THIS HOLIDAY WEEKEND SHOULD ALSO SEEK OUT
ADEQUATE SHELTER IN CASE SEVERE WEATHER MOVES INTO YOUR AREA.
DISCUSSION...
A LINE OF SHOWERS AND STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
MOVE EASTWARD ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH THE OVERNIGHT HOURS. ALTHOUGH WIND SHEAR IS ONLY MODERATE AT
BEST...STRONG INSTABILITY EXISTS OVER THE AREA. AS A STRONG UPPER
STORM SYSTEM MOVES CLOSER TO THE AREA...CONDITIONS WILL BE
FAVORABLE FOR THE ONGOING THUNDERSTORM ACTIVITY TO MAINTAIN ITS
STRENGTH FOR SEVERAL MORE HOURS.
THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 44 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 46 min |
| May 27, 7:17 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| May 27, 8:00 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 33 min |
| May 27, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.